Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 5:58 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:58 PM CDT (22:58 UTC)
- Expired
- May 16, 2017, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:14 PM CDT | HAIL 1 | 5 N Superior, NE | ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WUUS53 KGID 162258
SVRGID
KSC089-NEC129-181-162345-
/O.NEW.KGID.SV.W.0062.170516T2258Z-170516T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
558 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Eastern Webster County in south central Nebraska...
Nuckolls County in south central Nebraska...
* Until 645 PM CDT
* At 557 PM CDT, severe thunderstorms were located along a line
extending from near Red Cloud to near Bostwick, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Superior, Nelson, Lawrence, Guide Rock, Oak, Cowles, Nora, Bostwick
and Rosemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9794 3991 9817 3993 9850 4000 9850
4000 9851 4032 9847 4034 9782
TIME...MOT...LOC 2257Z 214DEG 34KT 4002 9848 3998 9823
HAIL...1.00IN
WIND...60MPH
$$
Fay2 follow-up statements
891
WWUS53 KGID 162321
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
621 PM CDT TUE MAY 16 2017
KSC089-NEC129-181-162345-
/O.CON.KGID.SV.W.0062.000000T0000Z-170516T2345Z/
Jewell KS-Webster NE-Nuckolls NE-
621 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN JEWELL...EASTERN WEBSTER AND NUCKOLLS COUNTIES...
At 620 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Red Cloud to Nelson, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Superior, Nelson, Lawrence, Guide Rock, Oak, Cowles, Nora, Bostwick
and Rosemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9794 3997 9819 3993 9850 4000 9850
4000 9851 4032 9847 4034 9782
TIME...MOT...LOC 2320Z 228DEG 24KT 4001 9844 4019 9809
HAIL...1.00IN
WIND...60MPH
$$
Fay755
WWUS53 KGID 162336 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
636 PM CDT TUE MAY 16 2017
KSC089-162346-
/O.CAN.KGID.SV.W.0062.000000T0000Z-170516T2345Z/
Jewell KS-
636 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4013 9789 4011 9816 4000 9851 4032 9847
4034 9782
TIME...MOT...LOC 2336Z 192DEG 35KT 4013 9840 4025 9825 4031 9805
$$
NEC129-181-162345-
/O.CON.KGID.SV.W.0062.000000T0000Z-170516T2345Z/
Webster NE-Nuckolls NE-
636 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN WEBSTER AND CENTRAL NUCKOLLS COUNTIES...
At 636 PM CDT, severe thunderstorms were located along a line
extending from near Cowles to near Lawrence to near Deweese, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nelson, Lawrence, Guide Rock, Oak, Cowles, Nora and Rosemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4013 9789 4011 9816 4000 9851 4032 9847
4034 9782
TIME...MOT...LOC 2336Z 192DEG 35KT 4013 9840 4025 9825 4031 9805
HAIL...1.00IN
WIND...60MPH
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 40 minutes earlier.
Area forecast discussion, May 16, 5:18 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Hastings NE 518 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 4 SSW STOCKTON 39.38N 99.29W
05/16/2017 M54 MPH ROOKS KS PUBLIC
MEASURED AT STOCKTON AIRPORT.
&&
KELLEYLocal storm report, May 16, 5:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 4 SSW STOCKTON 39.38N 99.29W
05/16/2017 M54 MPH ROOKS KS AWOS
MEASURED AT STOCKTON AIRPORT. CORRECTED
SOURCE.
&&
KELLEYLocal storm report, May 16, 5:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 1 S ALTON 39.46N 98.95W
05/16/2017 E0.88 INCH OSBORNE KS LAW ENFORCEMENT
&&Local storm report, May 16, 5:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL BURR OAK 39.87N 98.31W
05/16/2017 M1.00 INCH JEWELL KS CO-OP OBSERVER
&&Local storm report, May 16, 5:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 1 W LOGAN 39.66N 99.58W
05/16/2017 M71 MPH PHILLIPS KS MESONET
PKWND 75 MPH 543 PM.
&&
KELLEYLocal storm report, May 16, 5:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 2 W BRUNING 40.34N 97.59W
05/16/2017 E1.00 INCH THAYER NE STORM CHASER
ONGOING.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.